Ectopic ACTH (adrenocorticotrophic hormone) syndrome (EAS) is rarely associated with small-cell lung cancer (SCLC). Although chemotherapy is initially effective for SCLC, complicated EAS scarcely improves. Recently, immune checkpoint inhibitors have been used to treat SCLC. Atezolizumab plus chemotherapy for SCLC improved progression-free survival compared to conventional chemotherapy. However, little has been reported on the efficacy of the combination therapy for SCLC with EAS. We report a 72-year-old male who presented with 4-week history of leg oedema, proximal myopathy, weight loss, and worsened symptoms of diabetes and hypertension. Laboratory findings revealed hypokalaemia, increased plasma ACTH, and serum cortisol levels. Cortisol levels were not suppressed by the high-dose dexamethasone test. Chest and abdominal CT revealed a right lower lobe tumour with multiple metastases on the hilar lymph nodes, liver, lumbar spine, and bilateral enlarged adrenal glands. The patient was diagnosed with stage 4B SCLC with EAS. Hypercortisolaemia was then treated with metyrapone and atezolizumab plus chemotherapy, which was started for SCLC. After 10 days, the tumour shrank noticeably, and the ACTH level drastically decreased concomitantly with low cortisol levels with symptoms of fever, appetite loss, and general fatigue. Hydrocortisone treatment was initiated, and the symptoms resolved immediately. We describe a case of SCLC with EAS treated with atezolizumab plus chemotherapy, presenting with adrenal insufficiency. Close observation is required for patients with adrenal insufficiency receiving atezolizumab plus chemotherapy because of its stronger effect. Furthermore, advances in cancer therapy and care for endocrine paraneoplastic syndrome needs to be adapted.
The immune checkpoint inhibitor atezolizumab has recently been approved for the treatment of small-cell lung cancer (SCLC).
Approximately 1–6% of tumour ectopically produce ACTH and cause ectopic ACTH syndrome (EAS) as an endocrine paraneoplastic syndrome.
The use of combined chemotherapy and atezolizumab in the ectopic ACTH syndrome secondary to small-cell lung cancer may cause a precipitous fall in circulating ACTH/cortisol, resulting in symptomatic adrenal insufficiency
The advances in cancer therapy and treatment for endocrine paraneoplastic syndrome need to be adapted.